• Side Effects of Chemo

    Asked by Cats4 on Saturday, April 6, 2013

    Side Effects of Chemo

    My husband is sleeping more and more. I know he is really exhausted. Should I encourage him to try to do more or just let him sleep?

    16 Answers from the Community

    16 answers
    • CrazyHarry's Avatar

      Is this my wife? :)

      I just finished with my first round of chemo and I have been really fatigued. It's been 4 weeks since I had my last chemo and I'm just starting to feel better. There were days that I would take morning and afternoon naps. She did drag me out of bed every so often to get out of the house which really felt good.

      I would say from the husband perspective, I really did appreciate the times when she tried to come up with things and at the same time was respectful of my wishes to rest.

      Good luck and best wishes on your husbands healing journey


      over 3 years ago
    • leepenn's Avatar

      harry - if that's your wife, that's HILARIOUS!!!! if this is NOT your wife, that's even funnier!!!!

      seriously though... my advice is a little of both. a bit of activity will help with the fatigue, as will rest. seems like the docs are telling us that exercise is vital to minimizing side effects. start small - maybe just a walk around the block... or going someplace he really enjoys... and work from there.

      good luck...

      over 3 years ago
    • llmclyn's Avatar

      Everyone is different, but sometimes we should listen to our body when it says it needs to rest. Maybe through rest, that is one way your body is fighting off the disease & working to restore your immune system. Stay encouraged. Hope this helps a little. llmclyn

      over 3 years ago
    • Ydnar2xer's Avatar

      I agree, a little bit of exercise would probably help him. My husband had to push me out the door-- the whole time I was grumbling and whining--just to walk a block or so a few weeks after chemo. I DID NOT ENJOY IT. Those first few weeks I found I did need an afternoon nap, and he "let me" have one, but he still insisted on walking that block each day.But now I'm working out 5x a week for an hour or so and I feel SO MUCH BETTER! Those endorphins really do the trick. And I've lost all of my steroid weight plus a little more. Why not take a walk between his naps? Start slowly and he may be surprised how much better he feels. Good luck.

      over 3 years ago
    • Peroll's Avatar

      Cats4, I know how the fatigue works first hand as I have had more chemo than anyone would ever want. Wait, that statement is true for everyone that has had any chemo. Well getting up and out can be a big problem there is the need ofr rest but exercise also is needed to maintain his stregnth. I recommend that he request a referal to physical therapy and finds a physical therapist that works with cancer patients. They can help him learn to get the correct exercise that will keep his muscles up and help him recover faster after chemo. Good Luck

      over 3 years ago
    • IKickedIt's Avatar

      Great question and very interesting answers! Chemo knocked me out completely....like an on-off switch...as soon as I was disconnected from the chemo pump. I would literally sleep about 12-14 hours. But then when I was feeling well, I was up and around. For the next few days, I would sleep a lot, but less and less each day and after about 4 days, I'd be back to a somewhat regular schedule with only short rests during the day.

      You know your husband best. Do you think he is truly tired from the chemo, or do you think he is depressed and uses sleep to escape? When he is awake, is he in a good mood and interested in doing things even at a reduced energy level? On my "bad" days, which were the few days after chemo, we all knew not to schedule anything. But during the next week, we'd try to schedule dates, get-together with friends and family, etc. I felt good and wanted to go out and did as much as I could at my speed.

      The effects of chemo are cumulative which means each treatment is going to get progressively more difficult and the effects more prolonged and severe. Keep a journal of his treatments and the effects on the days following. Then you may be able to predict his good days and his bad days, when he needs more rest and when he should be getting his energy level back. I found the effects to be cyclical for the most part, not always, but pretty much I knew when I'd be having a good week vs. a bad week. Try scheduling something you know he enjoys and will look forward to during a good week - a dinner out with special friends, a ballgame, a movie or show or even just an afternoon out at a quaint shopping village, or whatever you know he enjoys.

      Yes, chemo is taking a toll on his body. Just make sure it's not taking a toll on his mind.

      over 3 years ago
    • SueRae1's Avatar

      It can just be the chemo, it is so exhausting and cumulative. I know managing my energy was and is still a very fine tuned game that I sometimes loses (like 35%-50% of the time) and then I need to crash and burn.

      He may also be suffering from treatment related depression. This is very common, the drugs administered and the fact that we have cancer can cause anxiety , depression, and other mental health related issue. Why not speak to his oncologist and/or a social worker at the center/hospital where he is being treated and see if you can can a referral for a consult wit a therapist who specializes in treating cancer patients. They will be able to XXX the situation, give practical advice and if necessary prescriptions if needed.

      I did that last year, it was one of the best things I have done to take care of myself.

      over 3 years ago
    • kevin_ryan's Avatar

      You need both. All I wanted to do was sleep and was always in pain. My weight dropped from 200lbs to 110lbs, so I had no energy. My wonderful woman pushed me most days to get up and move. I was in a wheel chair and then a walker, but now I walk 2 miles at the gym and this week we went yo Florida and walked on the beach for nearly 2 miles. You need to let him sleep, especially after chemo but keep pushing him to be active - he will thank you later

      over 3 years ago
    • myb's Avatar

      As others have said, chemo is cumulative and I took longer to recover from each subsequent chemo. I did however try to get out and get a walk in each day to get some fresh air into my lungs and move the joints a bit. Some days that was tough and definitely started at a a snails pace. But once my body got going, I would pick up the pace a bit.

      I am coming up on almost 7 months after chemo and still need to rest.

      over 3 years ago
    • joyce1979's Avatar

      When I had chemo & radiation, I became more fatigued after each round. Near the end of treatment, I stayed mostly in bed due to lack of any energy. Everything was an effort. My husband let me rest and am thankful for that. Each person is different but if he feels like napping, his body is telling him to do that. Best to you.

      over 3 years ago
    • SandiD's Avatar

      Let him sleep! The meds he is given along with chemo will make him sleepy, but chemo causes an incredible fatigue that is cumulative as others have mentioned. Sometimes we feel a bit more energetic just before our next round and you can suggest he take a little stroll in the fresh air, but I would not push him. If he seems depressed, you can mention it to his doctor. I had a few crying spells during chemo, but I think it was mostly from stress and it did pass. Your husband needs to listen to his body now. You sound like a very caring wife. Make sure you take good care of yourself too! It is important. Good luck to you and your husband!

      over 3 years ago
    • RobbieFlores' Avatar

      I would encourage him but don't force him to excercise. Chemo can be overwhelming for most of us. It kicked my XXX. I had great intentions of excercising but I was never able to do more than just walk ,which is better than nothing. Everyone's is different. sleep is important, listen to your body, it knows best. Good luck and stay strong :0)

      over 3 years ago
    • Cats4's Avatar

      Thanks for everyone's response. When he first started chemo he was just tired and now he is starting to have more of an effect, like nausea and more tiredness. It hurts to see him feeling so bad. I will continue to encourage him to get out and also know that he has to do what his body needs. I appreciate you sharing your individual experiences.

      over 3 years ago
    • ChuckG's Avatar

      Let him sleep. I went thru colon cancer when I was 33 and the chemo knocked me out every time. My wife let me sleep and it did me a lot of good.

      over 3 years ago
    • geekling's Avatar

      My first outing after the drugs and the radiation was a month after and a 1/2 day's stroll through Art Basel exhausted me. Later that week we went out for supper but I still felt like a ghost. There were a lot of half hour excursion thereafter but it took about SIX MONTHS until I was strong enough to actually contemplate getting stronger ... go to the gym to begin to recover my strength.

      over 3 years ago
    • punker1976's Avatar

      try to make him move around as much as he can. if he get tired then he should sit down for a few then get back up. I would also try to force him to walk a little bit everyday because he will be building up his body.....it is hard. Is he older?

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more colorectal (colon) cancer questions.  Also, don't forget to check out our Colorectal (Colon) Cancer page.